New study links possible role of ephedrine in the sudden cardiac death of people with asymptomatic heart disease
WASHINGTON -- Each year 80 to 100,000 Americans die suddenly from heart attacks without ever having had any symptoms of heart disease. In some cases, the victims of these unheralded sudden cardiac deaths had been taking dietary supplements containing ephedrine. In a new study in the Oct. 26, 2004 issue of the Journal of the American College of Cardiology, researchers show how ephedrine can cause sudden cardiac death in an animal model of asymptomatic heart disease.
"For our experiment, we went to the local health food store, bought ephedrine supplements and gave our animals the dose recommended on the label," said Philip B. Adamson, M.D., associate professor in the department of physiology and the department of medicine - cardiovascular diseases at the University of Oklahoma Health Sciences Center in Oklahoma City, Okla. and lead author of the study. "Ephedrine mimics the sympathetic nervous system, the part of the nervous system that makes the heart beat stronger and faster. In past experiments on obese, otherwise healthy individuals ephedrine did not raise their heart rates when they were either at rest or exercising." Dr. Adamson spoke today at the American Medical Association's 23rd Annual Science Reporters Conference in Washington D.C.
"When we gave healthy animals ephedrine, we found exactly the same thing," Dr. Adamson said. "But the moment they developed a blockage in their heart artery, which we are able to cause reversibly, their heart rates went through the roof. It was the response to ischemia, a condition where there is a blockage of the heart's blood supply that was exaggerated by ephedrine."
"In ischemic heart disease, the blood supply to the heart becomes constricted, causing damage to the heart muscle and heart disease. However, sometimes the condition develops without any symptoms, leading to a sudden heart attack. Death can be the first symptom people with ischemic heart disease experience," Dr. Adamson said. "We wanted to determine how ephedrine, taken as directed, might cause someone with ischemic heart disease to have a potentially fatal heart attack."
"Ephedrine looks benign when you look at its effects on normal heart rates, but when there is a blockage, boom, ephedrine causes a potentially lethal arrhythmia," Dr. Adamson said. "The heart starts beating so fast, it can no longer pump blood."
Dr. Adamson used an animal model of ischemic heart disease. Of the 15 animals given ephedrine, nine had increased ventricular arrhythmias (a dangerous and wild beating of the heart) and four had ventricular fibrillation (VF, an extreme arrhythmia where the heart can no longer pump). One of the four animals with VF could not be resuscitated.
Ephedrine was marketed for many years as an aid to weight loss and an enhancer of athletic performance, but has never been systematically studied, although it has been implicated in hundreds of adverse reactions. "As the cardiologist for the university's athletic department, I was interested in researching ephedrine's effects on the body," Dr. Adamson said. "I was amazed at the number of student athletes taking ephedrine and other supplements without really any idea what they did."
"We have been studying how the sympathetic nervous system destabilizes the heart's electrical system and increases the risk of arrhythmia for some time. We didn't expect such a dramatic response to ephedrine," he said. "The sympathetic nervous system was super-powered by the ephedrine, greatly increasing the risk of causing an instability of the electro-physiology of the heart."
"This study certainly supports the FDA's decision to ban ephedrine from dietary supplements (the ban went into effect in February 2004)," Dr. Adamson said. "I hope it will also offer us additional insights into the nature and causes of unheralded sudden death."
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.
I am always doing that which I can not do, in order that I may learn how to do it.
-- Pablo Picasso